Alert archive / Nevada / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 14, NWS Las Vegas, NV

July 16, 2012Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 16, 2012, 1:09 AM PDT for Clark County, Nevada. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2012, 1:09 AM PDT (08:09 UTC)
Expired
Jul 16, 2012, 1:45 AM PDT
In force
36 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Clark County, NV

The radar

The Las Vegas radar (KESX), 111 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 8.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2012-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2012-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
2314 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

657 
WUUS55 KVEF 160809
SVRVEF
NVC003-160845-
/O.NEW.KVEF.SV.W.0014.120716T0809Z-120716T0845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
109 AM PDT MON JUL 16 2012

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 145 AM PDT.

* AT 108 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  SOUTHWEST OF LOGANDALE...OR 9 MILES WEST OF OVERTON...AND WAS
  MOVING NORTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MOAPA AND LOGANDALE.

THIS INCLUDES INTERSTATE 15 BETWEEN MILE MARKERS 78 AND 103.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL THAT CAN CAUSE INJURY
AND DAMAGE PROPERTY. IN ADDITION...STRONG WINDS AND LIGHTNING ARE
LIKELY. LIGHTNING CAN KILL! TAKE SHELTER IN A STURDY BUILDING. IF IT
IS SAFE TO DO SO...TAKE APPROPRIATE ACTIONS TO PROTECT VEHICLES AND
PROPERTY.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER
HASHTAG...NWSVEGAS.

THIS IS A DANGEROUS STORM. NEARLY CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. IF CAUGHT OUTDOORS...SEEK
SHELTER IN A STURDY BUILDING UNTIL THE STORM PASSES.

&&

LAT...LON 3683 11462 3675 11435 3643 11454 3649 11475
TIME...MOT...LOC 0809Z 201DEG 18KT 3654 11460

$$

MORGAN
2 follow-up statements
181 
WWUS55 KVEF 160828
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
128 AM PDT MON JUL 16 2012

NVC003-160845-
/O.CON.KVEF.SV.W.0014.000000T0000Z-120716T0845Z/
CLARK NV-
128 AM PDT MON JUL 16 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM PDT
FOR NORTHEASTERN CLARK COUNTY...

AT 125 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR LOGANDALE...AND WAS MOVING NORTH AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
LOGANDALE.

THIS INCLUDES INTERSTATE 15 BETWEEN MILE MARKERS 93 AND 103.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER
HASHTAG...NWSVEGAS.

&&

LAT...LON 3679 11450 3675 11435 3652 11449 3655 11461
TIME...MOT...LOC 0828Z 201DEG 18KT 3658 11451

$$

MORGAN
128 
WWUS55 KVEF 160841
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
141 AM PDT MON JUL 16 2012

NVC003-160851-
/O.EXP.KVEF.SV.W.0014.000000T0000Z-120716T0845Z/
CLARK NV-
141 AM PDT MON JUL 16 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLARK COUNTY WILL
EXPIRE AT 145 AM PDT...

AT 141 AM PDT...RADAR INDICATED THE THUNDERSTORM OVER LOGANDALE WAS 
BEGINNING TO WEAKEN. THEREFORE...THE SEVERE THUNDERSTORM WARNING 
WILL BE ALLOWED TO EXPIRE.

PEOPLE IN AND NEAR LOGANDALE SHOULD REMAIN INDOORS UNTIL THE STORM 
HAS PASSED.

LAT...LON 3679 11450 3675 11435 3652 11449 3655 11461
TIME...MOT...LOC 0841Z 201DEG 18KT 3664 11448

$$

MORGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 8:57 PM PDT, 4 hours 12 minutes earlier.

Area forecast discussion, Jul 15, 8:57 PM PDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
857 PM PDT SUN JUL 15 2012

.SYNOPSIS...SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL
REMAIN A THREAT OVER THE EASTERN MOJAVE DESERT...SOUTHERN NEVADA AND
NORTHWEST ARIZONA THROUGH THIS EVENING. DRY AND STABLE AIR PUSHING
ACROSS THE SOUTHERN SIERRA AND WESTERN MOJAVE DESERT WILL BRING A
GRADUAL DRYING TREND WITH DECREASING THUNDERSTORM COVERAGE FROM WEST
TO EAST MONDAY AND MOSTLY DRY WEATHER TUESDAY THROUGH THURSDAY.
&&

.UPDATE...THUNDERSTORM ACTIVITY HAD DIMINISHED SIGNIFICANTLY AS OF
845 PM WITH ISOLATED THUNDERSTORMS AT BEST. WITH A SHORTWAVE TROUGH
TO OUR WEST AND SOME MODERATELY STRONG WINDS ALOFT AND LINGERING
INSTABILITY...SOME OF OUR EASTERN CWA COULD STILL SEE A FEW STORMS
TONIGHT. HOWEVER...I UPDATED GRIDS TO LOWER POPS TO ACCOUNT FOR
CURRENT TRENDS...ESPECIALLY IN THE WESTERN PART OF THE CWA. THE
FLASH FLOOD WATCH WAS ALLOWED TO EXPIRE AT 9 PM. IT LOOKS LIKE THE
DRIER AND MORE STABLE AIR WILL CONTINUE TO PUSH A LITTLE FARTHER
EAST MONDAY SO IT SHOULD BE A LITTLE LESS ACTIVE BUT LINCOLN AND
MOHAVE COUNTIES AND PERHAPS EASTERN CLARK COUNTY WILL STILL SEE
SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAIN.
&&

.AVIATION...FOR MCCARRAN...THERE ARE A FEW THUNDERSTORM CELLS AROUND
THE FORECAST AREA THIS EVENING AND ONE DEVELOPING IN OR AROUND THE
VALLEY OVERNIGHT IS NOT OUT OF THE QUESTION. WINDS IN GENERAL WILL
BE SOUTH SOUTHWEST 8-10KTS TONIGHT. STORMS WILL DEVELOP AGAIN ON
MONDAY WITH THE BEST CHANCE EAST OF LAS VEGAS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA..ISOLATED THUNDERSTORMS ARE POSSIBLE OVERNIGHT WITH CIGS
AS LOW AS 6K FEET IN HEAVIER SHOWERS. OTHERWISE...FEW-SCT CLOUDS
AROUND THE AREA WITH WINDS AWAY FROM SHRA/TSRA FAVORING TYPICAL
DIURNAL TRENDS. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED MONDAY
AFTERNOON THOUGH COVERAGE WILL GENERALLY BE CONFINED TO SOUTHEASTERN
NEVADA AND NORTHWEST ARIZONA AS DRIER AIR PUSHES IN FROM THE WEST.
&&

.PREV DISCUSSION...
400 PM PDT SUN JUL 15 2012

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...THUNDERSTORMS THAT
DEVELOPED DURING THE LATE MORNING AND EARLY AFTERNOON HAVE SHOWN A
WEAKENING TREND AS OF THIS WRITING...BUT CONVECTION COULD EASILY
EXPAND DURING THE LATE AFTERNOON AND EVENING WITH DYNAMIC SUPPORT
FROM THE CENTRAL CALIFORNIA LOW STILL A FACTOR. WATER VAPOR LOOPS
SHOWED A SHORTWAVE EJECTING UP INTO SOUTHERN NEVADA THROUGH THIS
EVENING AND AN OVERHEAD CURVED JET OF 40-50 KNOTS. CONVECTION IS
EXPECTED TO DECREASE LATE THIS EVENING AND OVERNIGHT BUT ISOLATED
STORMS COULD KEEP GOING ANYWHERE EAST OF A LINE FROM BARSTOW UP
THROUGH MERCURY AND THE WESTERN LINCOLN COUNTY BORDER. MODELS
CONTINUE TO INSIST DRYING WILL DEVELOP OVER ALL OF SAN BERNARDINO
INTO WESTERN CLARK COUNTY BY MONDAY AFTERNOON BUT PAST EXPERIENCE
HAS SHOWN THEY ARE OFTEN TO QUICK TO SCOUR OUT MOISTURE WHEN IT IS
AS ENTRENCHED AS THE CURRENT SITUATION. SCATTERED THUNDERSTORMS
SHOULD PERSIST OVER MOST OF SOUTHERN NEVADA AND MOHAVE COUNTY
ARIZONA MONDAY THEN THE TROUGH ALONG THE CALIFORNIA COAST
STRENGTHENS MONDAY NIGHT AND TUESDAY AS ADDITIONAL ENERGY DROPS OUT
OF THE PACIFIC NORTHWEST. THIS SHOULD BE ENOUGH TO DEVELOP DEEP DRY
SOUTHWEST FLOW AND FINALLY PUSH MOISTURE TO THE EAST AND BRING AN
END TO THUNDERSTORMS.

.LONG TERM...THURSDAY THROUGH SUNDAY...NO SIGNIFICANT CHANGES TO
FORECAST FOR THE EXTENDED PERIOD. THE GFS AND ECMWF STILL DEPICT MID
LEVEL MOISTURE BEING STRIPPED FROM HURRICANE FABIO WILL BE PULLED
ACROSS THE SOUTHERN SIERRA THURSDAY WHICH MAY PRODUCE A SLIGHT
CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS. THE TROUGH THEN LIFTS
AWAY AND HIGH PRESSURE OVER THE CENTRAL U.S. EXPANDS WESTWARD AND
THE DOOR OPENS FOR A RETURN OF MONSOONAL MOISTURE GOING INTO THE
WEEKEND.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

UPDATE...HARRISON
AVIATION...SALMEN
PREV DISCUSSION...ADAIR

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 15, 4:16 AM PDT, 20 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
416 AM PDT SUN JUL 15 2012

AZZ001>003-036-CAZ524-527-NVZ015-016-018>022-160700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-SHEEP RANGE-SPRING MOUNTAINS-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
416 AM PDT SUN JUL 15 2012 /416 AM MST SUN JUL 15 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TODAY. A FEW STORMS MAY
PRODUCE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS ARE EXPECTED AGAIN ON MONDAY...THEN DRY
WEATHER IS LIKELY TUESDAY THROUGH THURSDAY. THERE IS SOME CHANCE
THAT THUNDERSTORMS MAY RETURN FRIDAY OR SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

CAZ519>523-525-526-NVZ014-017-160700-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-ESMERALDA AND CENTRAL NYE COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
416 AM PDT SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. HAZARDOUS
WEATHER IS NOT LIKELY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HAZARDOUS WEATHER IS NOT EXPECTED MONDAY THROUGH WEDNESDAY. THERE
IS SOME CHANCE THAT THUNDERSTORMS MAY RETURN AS EARLY AS
THURSDAY...WITH BETTER CHANCES FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

MORGAN

In the hours before

Local storm report, Jul 16, 12:51 AM PDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1251 AM PDT MON JUL 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 PM     HEAVY RAIN       SUMMERLIN               36.21N 115.31W
07/15/2012  M0.83 INCH       CLARK              NV   MESONET

            AN AUTOMATED RAIN GAUGE FROM THE CLARK COUNTY REGIONAL
            FLOOD CONTROL DISTRICT NEAR CHARLESTON AND RAMPART
            MEASURED A STORM TOTAL OF 0.83 INCHES IN 15 MINUTES.

1030 PM     HAIL             1 NW SUMMERLIN          36.21N 115.31W
07/15/2012  E1.25 INCH       CLARK              NV   TRAINED SPOTTER

            SEVERAL SPOTTERS IN SUMMERLIN AND NORTH LAS VEGAS
            REPORTED HAIL FROM NICKEL TO SILVER DOLLAR SIZE BETWEEN
            1025 PM AND 1042 PM. SOME VEHICLES WERE DAMAGED.

1052 PM     TSTM WND GST     N NORTH LAS VEGAS       36.27N 115.14W
07/15/2012  E60.00 MPH       CLARK              NV   TRAINED SPOTTER

&&

MORGAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:44 PM PDTFlash Flood WarningVEFLincoln2 hr
Jul 15, 10:00 PM PDTSevere Thunderstorm WarningVEFClark45 min
Jul 15, 10:07 PM PDTAreal Flood AdvisoryVEFClark53 min
Jul 15, 10:48 PM PDTSevere Thunderstorm WarningVEFClark42 min
Jul 15, 10:53 PM PDTAreal Flood AdvisoryVEFClark52 min
Jul 16, 2:00 AM PDTFlash Flood WatchVEFClark, Lincoln19 hr
Jul 16, 1:04 PM PDTSevere Thunderstorm WarningVEFClark41 min
Jul 16, 4:36 PM PDTAreal Flood AdvisoryVEFClark68 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.